Alert archive / South Dakota / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 45, NWS Sioux Falls, SD

June 4, 1999Gregory County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 4, 1999, 1:08 AM CDT for Gregory County, South Dakota. It was in force for 37 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 4, 1999, 1:08 AM CDT (06:08 UTC)
Expired
Jun 4, 1999, 1:45 AM CDT
In force
37 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

County Gregory County, SD

The radar

The North Platte radar (KLNX), 178 km from the middle of the area, began a volume at 06:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 1:25 AM CDTHail 1Gregory, SD
Jun 4, 1:45 AM CDTHail 0.88Lucas, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 3, 11:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 6.1 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 1999-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 778 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 1999-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
778 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
1386 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.2
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KFSD 040611
SVRFSD
SDC053-040645-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
108 AM CDT FRI JUN 4 1999

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN GREGORY COUNTY IN SOUTH CENTRAL SOUTH DAKOTA

* UNTIL 145 AM CDT

* AT 108 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF HERRICK...OR ABOUT 9 MILES
  SOUTH OF BURKE...MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   HERRICK AROUND 130 AM CDT

THIS STORM WILL LIKELY PRODUCE LARGE HAIL. GO INSIDE A  STURDY 
BUILDING AND STAY AWAY FROM WINDOWS.

REPORTd SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SIOUX FALLS.

CHAPMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 8:50 PM CDT, 4 hours 18 minutes earlier.

Area forecast discussion, Jun 3, 8:50 PM CDT, 4 hours 18 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
850 PM CDT THU JUN 3 1999

CONVECTIVE POTENTIAL OVERNIGHT CONTINUES TO BE THE PURPOSE FOR MY
EXISTENCE.  NUMEROUS SPLITTING SUPERCELLUAR STORMS DVLPG ALG QUASI
DRYLINE EARLY THIS EVENING FM SCNTRL NEBR THRU EXTREME SRN SD.
EVIDENCE OF NICE JET IMPULSE FLOATING ACRS CNTRL ROCKIES AND INTO
WRN PLAINS TO PROVIDE THAT LITTLE KICK.  SURGE OF DEEPER LOW LVL
MSTR NOW PROGRESSED INTO CNTRL NEBR...WITH LWR 70S DWPTS NOW NORTH
OF HSI.  DIURNAL BACKING OF NR SFC WINDS HAS CRANKED UP SHEAR ONCE
AGAIN...AND LLJ JUST STARTING TO INCRS ON LAST HR PROFILERS...
SUPPORTING EVOLUTION SHOWN IN RUC.  ELEVATED INSTABILITY FCST TO
INCRS FROM WKLY UNSTABLE OVR BULK OF CWA AT 00Z...TO -6 TO -8C
09Z-12Z.   LWR ATM CONTINUES TO BE PRETTY USELESS...WITH LG RAIN
COOLED POOL LINGERING OVR MUCH OF CWA.  LIKEWISE...CLOUD MASS ATTM
ARND KFSD ATTM HAS VERY STABLE LOOK TO IT...LKLY IN THAT STABLE LYR
INDICATED ON OAX RAOB.  BUT...HAVE NO BIG ARGUMENTS WITH SPC
EXPECTATION FOR MORE WDSPD ELEVATED CONVECTION LTR TNGT...GRADUALLY
DESIRING TO FOCUS ESE AS LLJ AIMS MORE TOWARD IA LTR IN NGT.

WL UP POPS MOST AREAS...ESPLY NR MO RVR.

.FSD...NONE
CHAPMAN

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 1:41 AM CDTSevere Thunderstorm WarningFSDCharles Mix, Gregory64 min
Jun 4, 2:38 AM CDTSevere Thunderstorm WarningFSDCharles Mix, Gregory52 min
Jun 4, 3:29 AM CDTSevere Thunderstorm WarningFSDBon Homme, Charles Mix31 min
Jun 4, 3:58 AM CDTSevere Thunderstorm WarningFSDBon Homme32 min
Jun 4, 4:30 AM CDTSevere Thunderstorm WarningFSDBon Homme, Yankton30 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.